New research indicates that the use of oral contraceptives by younger women may be linked with inflammatory bowel disease, according to an article in U.S. News and World Report.
The report quotes Dr. Hamed Khalili, a clinical and research fellow of gastroenterology at Massachusetts General Hospital in Boston, as saying that women who take oral contraceptives for more than five years have a threefold increased risk of Crohn’s disease.
Crohn’s causes inflammation of the lining and wall of the large or small intestine, or both. Symptoms can include vomiting, abdominal pain and tenderness, diarrhea, bloating and fatigue.
This isn’t the first research indicating potential health problems as a side effect of birth control pills. According to the Mayo Clinic, use of oral contraceptives – as well as pregnancy itself – is a risk factor for blood clots.
But numerous studies indicate that birth control pills containing the compound drospirenone carry up to three times the risk of potentially fatal blood clots as other birth control pills on the market. Pills with drospirenone include Yasmin, Yaz, Beyaz and Ocella.
Khalili’s research included data on about 233,000 women from 1976 through 2008. He found that long-term contraceptive users were at particular risk of developing Crohn’s disease.
Patients should consult their doctors before making any changes in their medication. A consultation with a Beyaz lawyer is also important if there are significant injuries resulting from this drug.
See the report here: